Connecticut, 2021

Damaging Winds in Connecticut, May 26, 2021

May 26, 2021 · NWS ALY · 9 events in 1 county or zone

A line of thunderstorms moved across northwestern Connecticut during the evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms moved across northwestern Connecticut during the evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 4:06 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 26, 4:06 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
506 PM EDT Wed May 26 2021

.SYNOPSIS...
Showers and thunderstorms will occur into this evening ahead of
cold front. Much cooler along with fair weather Thursday. Even
cooler Friday with a widespread rainfall developing and continuing
into Friday night. Temperatures will gradually moderate over
the holiday weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch #205 in effect until 8 pm...

On-going convection occurring with pre-frontal trough moving
across the region. The cold front is back to the northwest; to
the west of the Saint Lawrence River Valley. Strong
thunderstorms with isolated severe occurring across the local
area. The strongest winds have recently occurred with the gust
front, up to 50 mph. Gust front can be seen well on radar racing
out ahead of storms. Have gotten some downsloping resulting in
lower dew point across portions of the area which has impacted
thunderstorms development. Low level rates are favorable however
mid level are not optional. The threat for convection will
continue ahead of cold front into this evening. Convection
expected to fire up across the southeast portion of the forecast
area with the outflow as storms move int from the east.

Cooler and drier conditions will begin to be ushered into the
region overnight with the passage of the cold front. Expecting
low from the mid/upper 40s across the western Adirondacks to the
lower 60s in the mid-Hudson Valley.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A cooler and drier airmass will be ushered in Thursday as
Canadian high pressure builds in and the cold front is forced
farther to our south. Dew points are expected to fall through
the 40s and down to around 30 degrees into the Adirondacks.
Looking at highs only in the mid/upper 50s in the western
Adirondacks, in the 70s up the Hudson River Valley northward
through the Capital District and across northwestern Connecticut
into portions of the Berkshires with 60s elsewhere.

Short wave trough over the Northern Plains will impact the area
bringing needed rainfall to the area as we close out the work
week and head into the long holiday weekend. As this feature
moves eastward its associated surface low will move eastward
along boundary which was pushed well to our south. Rain/showers
are expected to overspread to the area during the day Friday
and continuing well into Friday night. Best chances are expected
south of I-90 with a sharp drop off as you head northward where
there will be influence of the Canadian high. Rainfall amounts
of 1/2 an inch to possibly an inch generally south of I-90 with
amounts dropping off as you head north of I-90. Much cooler with
the cooler airmass, clouds and rain/showers. Highs only in the
60s in the mid-Hudson Valley into northwest CT with 40s limited
to above 2000 feet with 50s elsewhere.

Rain/showers will taper off late Friday night and Saturday with
northerly flow bringing drier and cooler air into the region,
Highs Saturday in the lower to mid 60s below 1000 feet and in
the 50s above that; 10 to 15 degrees below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Complex upper pattern through the period with some disagreements in
the details of track and timing of upper impulses within broad
cyclonic upper flow.  Generally unsettled weather but periods of dry
weather, depending the track and timing again, of each upper system.

Considerable clouds and exiting isolated showers in the mid Hudson
Valley and NW CT Saturday night. More breaks in the clouds Capital
Region and Schoharie Valley points north and west. Then cold pool
aloft associated with upper energy Sunday could support isolated to
scattered showers Sunday afternoon in most areas. Highs Sunday in
the 60s.

Upper energy strengthens Sunday night into Monday as it exits off
New England. Intervals of clouds and sun and isolated to scattered
showers in most areas but best coverage in western New England.
Highs Monday in the 60s to near 70.

Weak, flat ridging could build in Tuesday and Wednesday but other
upper energy just outside our region. Suggesting generally dry
weather Tuesday and Wednesday but intervals of clouds and sun. Maybe
some isolated showers Tuesday into Wednesday. Highs Tuesday in the
mid to upper 70s but around 70 higher terrain. Highs Wednesday in
the 70s to around 80.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Through 18z/Thu...VFR conditions will start the TAF period under a
partly to mostly sunny sky. Showers and thunderstorms have developed
across western New York and will continue to track eastward into the
evening. Timing for activity across the terminals are between
20z/Wed and 02z/Thu where IFR conditions are possible within any
thunderstorm. Gusty winds may also accompany the strongest cores.
Have included the possible window of opportunity for thunderstorms
at all sites with TEMPO groups.

In the wake of the thunderstorms, scattered VFR showers may linger
for a time (perhaps 06z/Thu), then drier air comes in overnight with
showers ending. Patchy low-level clouds will be possible at all
sites later tonight into early tomorrow morning. Will maintain VFR
at this time but if coverage becomes broken, MVFR cigs are possible.
Afterwards, clouds will lift and gradually dissipate Thursday
morning.

Wind will be out of the south to southwest at 7-14 kt with a few
higher gusts to 20 kt this afternoon, then shift to the west at 6-12
kt tonight. Wind will then shift to the north to northwest tomorrow
at 7-14 kt with gusts to 20 kt possible.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: High Operational Impact. Likely SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Isolated SHRA.
Sunday Night: Low Operational Impact. Isolated SHRA.
Memorial Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms will occur into this evening ahead of
cold front. Thursday will feature fair weather with a widespread
rainfall Friday into Friday night.

Relative humidity values will recover to 85 to near 100
percent. Minimum relative humidity values are expected to be in
the 30s into the mid 40s Thursday afternoon with a recovery to
65 to 85 percent Thursday night. Minimum values in the mid 40s
to mid 50s are expected Friday.

&&

.HYDROLOGY...
Showers and thunderstorms will occur into this evening ahead of
cold front. Rainfall amounts will be variable with localized
amounts up to an inch possible in thunderstorms and some
ponding of water possible.

Thursday will feature fair weather with a widespread rainfall
Friday into Friday night. Rainfall amounts of 1/2 an inch to
possibly an inch generally south of I-90 with amounts dropping
off as you head north of I-90. Any additional precipitation
over the holiday weekend is expected to be light.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...NAS
AVIATION...Rathbun
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 26, 12:07 PM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
107 PM EDT Wed May 26 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
107 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cooler weather returns Thursday into Thursday night with patchy
frost possible across portions of the southern Adirondacks and
southern Vermont. Frost advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to pass along any reports of wind
damage or hail to the National Weather Service via phone, email or
social media.

In the hours before

Local storm report, May 26, 4:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     1 NW EAGLE BRIDGE       42.96N  73.42W
05/26/2021                   WASHINGTON         NY   CO-OP OBSERVER

            NUMEROUS TREES AND WIRES DOWNED IN BUSKIRK

&&

EVENT NUMBER ALY2103199

FRUGIS
Special weather statement, May 26, 4:35 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Wed May 26 2021

MAZ001-025-262200-
Northern Berkshire-Southern Berkshire-
535 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BERKSHIRE COUNTY...

At 535 PM EDT, a strong thunderstorm was located near Middlefield, or
10 miles east of Pittsfield, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Becket, Hinsdale, Peru and Washington.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4232 7306 4233 7314 4249 7314 4251 7298
TIME...MOT...LOC 2135Z 267DEG 35KT 4240 7306

CS
Special weather statement, May 26, 4:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Albany NY
549 PM EDT Wed May 26 2021

MAZ025-NYZ060-061-066-262215-
Southern Berkshire-Eastern Dutchess-Eastern Columbia-Western
Columbia-
549 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE...
NORTHEASTERN DUTCHESS AND SOUTHERN COLUMBIA COUNTIES...

At 549 PM EDT, a strong thunderstorm was located over Livingston, or
near Hudson, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hudson, Claverack, Livingston, Copake, Ancram, Philmont, Millerton,
Lorenz Park, Claverack-Red Mills, Germantown, Hillsdale, Taghkanic,
Ancramdale, Burden, Churchtown, Linlithgo Mills, Alander, Brick
Tavern, Silvernails and Pulvers Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7390 4231 7374 4216 7335 4205 7343
      4205 7349 4197 7349 4192 7352
TIME...MOT...LOC 2149Z 298DEG 21KT 4218 7376

CS
Special weather statement, May 26, 4:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
551 PM EDT Wed May 26 2021

NYZ059>061-064>066-262215-
Eastern Dutchess-Eastern Columbia-Eastern Greene-Western
Columbia-Western Dutchess-Eastern Ulster-
551 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...

At 551 PM EDT, a strong thunderstorm was located over Saugerties,
moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saugerties, Livingston, Pine Plains, Clermont, Red Hook, Ancram,
Saugerties South, Veteran, Milan, Germantown, Tivoli, Centerville,
Pachin Mills, Kerleys Corners, Quarryville, Katsbaan, Linden Acres,
Nevis, Fraleighs and Silvernails.

This includes Interstate 87 near exit 20.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 7406 4219 7395 4209 7356 4185 7374
TIME...MOT...LOC 2151Z 295DEG 24KT 4210 7395

CS
Local storm report, May 26, 5:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
600 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             KINGSTON                41.93N  74.00W
05/26/2021  M0.75 INCH       ULSTER             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2103200

FRUGIS
Special weather statement, May 26, 5:07 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
607 PM EDT Wed May 26 2021

NYZ063>066-262245-
Eastern Dutchess-Western Ulster-Western Dutchess-Eastern Ulster-
607 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND
SOUTHWESTERN DUTCHESS COUNTIES...

At 607 PM EDT, a strong thunderstorm was located near Ellenville,
moving east at 50 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Beacon, Ellenville, Wallkill, Plattekill, Wappingers Falls, Fishkill,
Modena, Hopewell Junction, Marlboro, Myers Corner, Napanoch, Red Oaks
Mill, East Fishkill, Beekman, Crawford, Gardiner, Tuckers Corner,
Stormville, Forest Glen and Knapps Corner.

LAT...LON 4145 7400 4152 7400 4159 7396 4158 7405
      4160 7407 4162 7413 4158 7413 4160 7425
      4163 7426 4159 7436 4164 7439 4172 7453
      4179 7451 4160 7363 4150 7377 4149 7394
      4145 7398
TIME...MOT...LOC 2207Z 282DEG 43KT 4169 7444

Wasula

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
May 26, 5:45 PM EST
Where
Litchfield County, Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.030, -73.330

Trees and limbs were reported down in Canaan.

Thunderstorm Wind, Litchfield

When
May 26, 5:50 PM EST
Where
Litchfield County, 1.81 mi SSE of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.978, -73.331

Trees and wires were downed near the intersection of Route 7 and Under Mountain Road.

Thunderstorm Wind, Litchfield

When
May 26, 6:32 PM EST
Where
Litchfield County, 0.51 mi E of New Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.880, -72.970

Numerous trees were downed in New Hartford.

Thunderstorm Wind, Litchfield

When
May 26, 6:42 PM EST
Where
Litchfield County, 1.69 mi WSW of East Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.740, -73.150

Trees and wires were downed at Marsh Road and Buell Road.

Thunderstorm Wind, Litchfield

When
May 26, 6:48 PM EST
Where
Litchfield County, 1.47 mi SSW of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.730, -73.190

Trees were downed onto wires on South Street.

Thunderstorm Wind, Litchfield

When
May 26, 6:50 PM EST
Where
Litchfield County, 0.86 mi SW of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -73.190

Multiple trees were reported down.

Thunderstorm Wind, Litchfield

When
May 26, 6:51 PM EST
Where
Litchfield County, 1.72 mi SE of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.730, -73.160

A tree branch was downed onto a wire, resulting in a fire.

Thunderstorm Wind, Litchfield

When
May 26, 6:51 PM EST
Where
Litchfield County, 0.52 mi E of Harwinton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.770, -73.060

A tree was downed in Harwinton.

Thunderstorm Wind, Litchfield

When
May 26, 6:59 PM EST
Where
Litchfield County, 0.63 mi ESE of Wellsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.577, -73.408

Multiple trees were downed in New Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961825, 961827, 961833, 961835, 961831, 961915, 961828, 961836, 961838.